A second Australian has died from a severe blood clotting disorder after taking the AstraZeneca vaccine.
The Therapeutic Goods Administration confirmed the woman’s death on Thursday afternoon, along with seven new cases of the serious condition.
‘Sadly, in one of these cases the patient has died, and we extend our sincerest condolences to her family,’ it said.
The drug regulator said the cases of thrombosis with thrombocytopenia syndrome were likely to be linked to the AstraZeneca vaccine.
‘Since last week’s report, a further four reports of blood clots and low blood platelets have been assessed as confirmed TTS (Thrombosis with thrombocytopenia syndrome) likely to be linked to the AstraZeneca vaccine,’ the report reads.
‘One of these cases was in a 52-year-old woman from NSW who sadly died. This case presented as a severe form of this syndrome, with a blood clot in the brain, known as a cerebral venous sinus thrombosis.
‘We extend our sincere condolences to her family. There were also new cases confirmed in a 77-year-old man from NSW and a 70-year-old man from South Australia. The fourth case was in an 87-year-old South Australian woman, which was previously reported as probable but not confirmed at that stage.’
Thursday’s death takes the total Australian reports of cases assessed as TTS following the AstraZeneca jab to 48, with 35 confirmed cases and 13 probable cases.
Of those, 31 are recovering at home after being discharged from hospital, while 15 remain in hospital, with one in ICU.
A 48-year-old woman from NSW died after getting her AstraZeneca jab in April, with health authorities saying her death was ‘likely’ linked to the vaccine.
The AstraZeneca vaccine is recommended in Australia for people over 50, and 20million doses of the Pfizer vaccine have been ordered as the preferred alternative, due to the rare blood clots, which occur roughly six times per million doses.
There have been 2million doses of AstraZeneca administered in Australia as of May 1.
Professor Michael Kidd has addressed concerns surrounding the vaccine.
‘People should be particularly alert to severe persistent headaches occurring four to 20 days after vaccination and which are different to the usual pattern of headaches and do not settle with over-the-counter painkillers,’ he said.
‘If you received the AstraZeneca vaccine and experience symptoms of persistent headaches or other worrying symptoms four to 20 days after the vaccine, you should seek medical advice.’